Acetaminophen overdose may result in liver failure

|
Acetaminophen overdose may result in liver failure
Team Clark is adamant that we will never write content influenced by or paid for by an advertiser. To support our work, we do make money from some links to companies and deals on our site. Learn more about our guarantee here.
Advertisement

Do you take Tylenol (brand name) or acetaminophen (generic) when you’re sick? Be sure you’re not exceeding the FDA’s new recommendation of milligrams.

About 5 years ago, I put out a warning about the potential danger of too much acetaminophen and Tylenol. At the time, I was viciously attacked on Clark Stinks  and in letters I got, with people saying that I as a layman had no right to warn others about the potential dangers of a medication.

True, I know nothing about health and medicine, but I do read a lot and talk to a lot of people. And there was a clear problem in what I was reading and hearing with people overdosing on Tylenol.

I know this sounds crazy. It’s not like Tylenol has actively conspired to harm people. In fact, it’s fine when taken as directed. But the reality is that people self-medicate in ways that can be harmful.

Acetaminophen is present in what are called “shotgun medications,” those OTC meds that are typically for cold or flu relief. If you read the box, you’ll see one of the key ingredients will be 325 or 500 mg of acetaminophen. So a shotgun medication, taken in conjunction with Tylenol on top of that, could mean that you ingest a double dose of acetaminophen and maybe even overdose.

The result? Possible permanent and irreversible liver damage.

Now the Food and Drug Administration (FDA)  “is recommending health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule or other dosage unit. There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury.”

In fact, more than 500 people die every year from taking too much acetaminophen and brand name Tylenol. And the FDA’s best guess is 60,000 people end up in emergency rooms each year for the same reason.

I’ve convinced my eldest daughter, a onetime heavy acetaminophen user, to switch to ibuprofen (brand name Advil). Know that the danger is there and it is severe. You don’t want to cause yourself a permanent health problem when you’re just trying to make yourself temporarily feel better.

As a safer alternative to acetaminophen, try either ibuprofen or aspirin. If you’re prone to ulcers, you may need a buffered aspirin to protect your stomach.

For further reading:

Advertisement
Clark Howard About the author:
Clark Howard is a consumer expert whose goal is to help you keep more of the money you make. His national radio show and website show you ways to put more money in your pocket, with advice you can trust. More about Clark
View More Articles
  • Show Comments Hide Comments